Alert archive / Michigan / Storm Warnings in 2015

Storm Warning 2, NWS Grand Rapids, MI

December 24, 2015

NWS Grand Rapids, MI issued this storm warning at Dec 24, 2015, 1:41 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2015, 1:41 AM EST (06:41 UTC)
Expired
Dec 24, 2015, 6:47 AM EST
In force
5 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WHUS73 KGRR 240641
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
141 AM EST THU DEC 24 2015

LMZ844>849-241445-
/O.UPG.KGRR.GL.W.0015.000000T0000Z-151224T1500Z/
/O.NEW.KGRR.SR.W.0002.151224T0641Z-151224T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
141 AM EST THU DEC 24 2015

...STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. THE
GALE WARNING IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST STORM FORCE TO 50 KNOTS OVERNIGHT AND EARLY
  THURSDAY...DECREASING TO 30 KNOTS ON THURSDAY.

* WAVES...UP TO 15 FEET OVERNIGHT AND EARLY THURSDAY... SUBSIDING
  THURSDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$


MEADE
2 follow-up statements
464 
WHUS73 KGRR 240851
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 AM EST THU DEC 24 2015

LMZ844>849-241500-
/O.CON.KGRR.SR.W.0002.000000T0000Z-151224T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
351 AM EST THU DEC 24 2015

...STORM WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WINDS...WEST GALES TO 35 KNOTS WITH GUSTS TO 50 KNOTS EARLY THIS
  MORNING. WEST SOUTHWEST GALES TO 35 KNOTS TODAY...BECOMING
  SOUTHWEST 15 TO 20 KNOTS LATE.   

* WAVES...9 TO 13 FEET...SUBSIDING TO 4 TO 7 FEET LATE TODAY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

&&

$$
658 
WHUS73 KGRR 241147
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
647 AM EST THU DEC 24 2015

LMZ844>849-241500-
/O.CAN.KGRR.SR.W.0002.000000T0000Z-151224T1500Z/
/O.NEW.KGRR.GL.W.0016.151224T1147Z-151224T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
647 AM EST THU DEC 24 2015

...GALE WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EST THIS MORNING. THE
STORM WARNING HAS BEEN CANCELLED. 

* WINDS...WEST GALES TO 40 KNOTS EARLY THIS MORNING...BECOMING
  SOUTHWEST 15 TO 20 KNOTS LATE.

* WAVES...9 TO 13 FEET...SUBSIDING TO 4 TO 7 FEET LATE TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this storm warning went out at Dec 23, 11:51 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 23, 11:51 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 PM EST WED DEC 23 2015

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 255 PM EST WED DEC 23 2015

A DEEPENING AREA OF LOW PRESSURE IN MISSOURI WILL TRACK NORTHEAST
THROUGH WISCONSIN TONIGHT. THIS SYSTEM WILL PROVIDE LOWER MICHIGAN
WITH SHOWERS AND VERY WINDY CONDITIONS TONIGHT. A COOLER AIRMASS
ARRIVES FOR THURSDAY WITH LESS IN THE WAY OF RAIN SHOWERS. ANOTHER
LOW PRESSURE SYSTEM ARRIVES FROM THE SOUTHWEST ON SATURDAY WITH
ANOTHER ROUND OF RAIN EXPECTED.

&&

.UPDATE...
ISSUED AT 954 PM EST WED DEC 23 2015

SEVERE THREAT APPEARS TO BE OVER. STILL THE AREA WILL SEE THE
INSTABILITY PEAK OVER THE NEXT THREE HOURS...SO KEPT THE MENTION
OF THUNDER. I REDUCED POPS HOWEVER TO CHANCE ACROSS THE CWA AS
THE DRY SLOT HAS MOVES IN AND WILL REMAIN OVER THE AREA.

THE WIND ADVISORY STILL LOOKS GOOD. WITH THE FRONT MOVING STEADILY
ACROSS ERN WISCONSIN THIS EVENING...WE WILL SEE THE STRONGEST
WINDS ALONG AND BEHIND THIS FRONT. THESE WILL ARRIVE AFTER
MIDNIGHT...WITH GUSTS TO 50 MPH POSSIBLE ALONG THE LAKESHORE
COUNTIES...AND 45 MPH ELSEWHERE. THE WINDS WILL SLOWLY
DIMINISHING AFTER SUNRISE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 255 PM EST WED DEC 23 2015

SHOWERS AND EVEN A FEW THUNDERSTORMS ROLLING IN AT THIS TIME.
CONSIDERING THE HIGH SHEAR/LOW ELEVATED CAPE ENVIRONMENT...ANY
SHOWER OR THUNDERSTORM COULD CONTAIN GUSTS OVER 40 MPH. A SEVERE
STORM OR TWO IS POSSIBLE. OVER THE NEXT FEW HOURS IT APPEARS THE
LINE APPROACHING JACKSON AND BATTLE CREEK WILL HAVE AN INCREASED
RISK FOR STRONGER WINDS. THESE CELLS COULD MAKE A RUN AT LANSING
BY 6 PM.

DRY SLOT MOVES IN BY 02Z. WE MAINTAIN CAPE THROUGH MUCH OF THE
EVENING...PRIOR TO THE FRONTAL PASSAGE. WIND FIELDS INCREASE AS
THE FRONT ARRIVES. THE CELLS DEVELOPING IN MO AT THIS TIME SEEM TO
BE ALONG THE FRONT THAT HEADS OUR WAY TO NIGHT. WE SHOULD MONITOR
THIS REGION AND INTO ILLINOIS CONCERNING CONVECTIVE TRENDS. VERY
LOW TOPPED TRW/RW WILL BE POSSIBLE WITH THE FRONTAL PASSAGE
TONIGHT. THE MAIN TIMEFRAME IS FROM 03Z TO 07Z. A SIMILAR EVENT
BACK IN DEC 23 2007 DID PRODUCE FAIRLY WIDESPREAD WIND DAMAGE
WITH NO LIGHTNING. THUS A SEVERE RISK STILL EXISTS. WIND ADVISORY
LOOKS GOOD AND WE MAY NEAR WARNING CRITERIA ALONG AND BEHIND THE
FRONT.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 442 PM EST WED DEC 23 2015

...CORRECTED TEXT...

MILD PATTERN CONTINUES THROUGH THE HOLIDAY WEEKEND... WITH
ANOTHER RAIN SYSTEM TRACKING THROUGH THE GREAT LAKES REGION ON
SATURDAY AND SATURDAY NIGHT. THIS WILL BE FOLLOWED BY COOLER AND
DRIER AIR INTO MONDAY.

TIMING BETWEEN THE ECMWF AND GFS IS CLOSER FOR THE NEXT SYSTEM THAT
LIFTS NORTHEAST INTO THE AREA MONDAY NIGHT. WE CONTINUE TO BE
CONCERNED ABOUT PRECIPITATION TYPE WITH THIS. DEEP LOW- LEVEL
EAST-NORTHEAST FLOW OVER LOWER MICHIGAN WILL REINFORCE COLD AND
DRY AIR AT LOW LEVELS WHILE THIS PRECIPITATION APPROACHES. GFS
FORECAST SOUNDINGS INDICATE FREEZING RAIN AND SLEET COULD ADD TO
THE GENERAL RAIN/SNOW MIX. MUCH TOO FAR OUT AND UNCERTAIN TO NAIL
DOWN THESE DETAILS...SO IN COORDINATION WITH DTX HAVE OPTED FOR A
GENERIC RAIN/SNOW MIX IN THE FORECAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1150 PM EST WED DEC 23 2015

VFR CONDITIONS EXPECTED THROUGH THURSDAY AFTERNOON EXCEPT FOR SOME
AREAS OF MVFR OVERNIGHT. SOUTH TO SOUTHWEST WINDS WILL GUST 35 TO
40 KNOTS AT TIMES OVERNIGHT ALONG WITH AREAS OF LOW LEVEL WIND
SHEAR. WINDS WILL GRADUALLY SUBSIDE THURSDAY MORNING BUT SOME
GUSTS TO 20 KNOTS COULD PERSIST INTO THE AFTERNOON.

&&

.MARINE...
ISSUED AT 255 PM EST WED DEC 23 2015

WILL MAINTAIN THE CURRENT SET OF MARINE HEADLINES. THE WIND WILL
INCREASE TONIGHT WITH GALES EXPECTED. BRIEF STORM FORCE WINDS
POSSIBLE...ESPECIALLY WITH ANY SHOWERS. WILL NEED TO ASSESS THE
STORM FORCE RISK THROUGH THE EVENING.  THE WAVES WILL BUILD AS
WELL AND VALUES OVER 10 FEET ARE EXPECTED BY THURSDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 1205 AM EST WED DEC 23 2015

MANY RIVERS THROUGHOUT THE CWA CONTINUE TO FLOW BELOW ACTION
STAGE. THE MAPLE RIVER AT MAPLE RAPIDS AND THE SYCAMORE CREEK AT
HOLT MAY BE THE EXCEPTION. RIVER RISES AT THESE LOCATIONS MAY
APPROACH ACTION STAGE IF EXPECTED RAINFALL MATERIALIZES.

GIVEN RECENT RAINFALL OVER THE SOUTHERN HALF OF THE STATE...IT IS
PLAUSIBLE THAT VARIOUS SMALL STREAMS BECOME OVERWHELMED IN THE
EVENT THAT HEAVY RAIN OCCURS. THE END RESULT MAY VERY WELL JUST BE
NUISANCE FLOODING AND PONDING. HOWEVER...GREATER RAINFALL AMOUNTS
MAY SEND ADDITIONAL RIVERS NEAR BANKFULL.

THOUGH THERE ARE MODEL DIFFERENCES IN THE LONG TERM PATTERN...
THE NEXT SEVEN DAYS REMAINS INCREASINGLY ACTIVE FROM NORTH TO
SOUTH. A BOUNDARY WILL ACT AS A DIVIDING LINE BETWEEN MORE
MANAGEABLE RAIN TO THE NORTH (CENTRAL LOWER)...TO HEAVIER RAIN TO
THE SOUTH (MICHIGAN- INDIANA BORDER). VARIATIONS IN THE PLACEMENT
OF THIS BOUNDARY MAY BE THE DIFFERENCE IN GREATER IMPACTS ON
RIVERS AND STREAMS NEXT WEEK...ESPECIALLY SOUTH OF I-96.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 11 AM EST THURSDAY FOR MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...GALE WARNING UNTIL 10 AM EST THURSDAY FOR LMZ844>849.

&&

UPDATE...JK
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...TJT
AVIATION...OSTUNO
HYDROLOGY...JAM
MARINE...MJS
Hazardous weather outlook, Dec 23, 10:52 PM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1052 PM EST WED DEC 23 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240815-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1052 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH ABOUT 3 AM. CLOUD TO
COVER LIGHTNING STRIKES WILL BE THE MAIN RISK WITH THESE STORMS.
WINDS WILL GUST TO AROUND 45 MPH...AND UP TO 55 MPH NEAR THE LAKE
MICHIGAN COAST...WHICH COULD LEAD TO SCATTERED POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND GUSTS OF 45 MPH ARE STILL POSSIBLE THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-240815-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1051 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS TO 45 KNOTS FROM THE SOUTHWEST WILL OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THURSDAY. GALE
FORCE WINDS FROM THE SOUTHWEST ARE STILL EXPECTED IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MEADE MJS JK

In the hours before

Local storm report, Dec 23, 11:08 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1108 PM EST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     NON-TSTM WND GST 4 S MUSKEGON            43.17N 86.24W
12/23/2015  M53 MPH          MUSKEGON           MI   ASOS

&&

JK
Local storm report, Dec 24, 12:54 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1254 AM EST THU DEC 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND GST 2 SSW JAMESTOWN         42.80N 85.86W
12/24/2015  M56 MPH          OTTAWA             MI   MESONET

            MESONET STATION 2 SSW JAMESTOWN /E0177/

1235 AM     NON-TSTM WND GST WABANINGO               43.37N 86.42W
12/24/2015  M56 MPH          MUSKEGON           MI   MESONET

            MESONET STATION WABANINGO /D2963/

1002 PM     NON-TSTM WND GST 1 NE NORTON SHORES      43.17N 86.24W
12/23/2015  M53 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MUSKEGON COUNTY AIRPORT /MKG/

1152 PM     NON-TSTM WND GST MATTAWAN                42.21N 85.79W
12/23/2015  M52 MPH          VAN BUREN          MI   MESONET

            MESONET STATION MATTAWAN /E6310/

1230 AM     NON-TSTM WND GST 1 ESE REEMAN            43.44N 85.99W
12/24/2015  M51 MPH          NEWAYGO            MI   AWOS

            AWOS STATION FREMONT MUNICIPAL ARPT /FFX/

1131 PM     NON-TSTM WND GST 3 NE PENTWATER          43.81N 86.38W
12/23/2015  M49 MPH          OCEANA             MI   MESONET

            MESONET STATION 3 ENE PENTWATER /E6978/

1155 PM     NON-TSTM WND GST 1 ENE LUDINGTON         43.97N 86.42W
12/23/2015  M46 MPH          MASON              MI   AWOS

            AWOS STATION MASON CO APT /LDM/

0947 PM     NON-TSTM WND GST 2 NNW SAUGATUCK         42.68N 86.22W
12/23/2015  M45 MPH          LMZ845             MI   MESONET

            MESONET STATION 1 NNW SAUGATUCK /XSTK/

1150 PM     NON-TSTM WND GST 4 NW ROOSEVELT PARK     43.23N 86.34W
12/23/2015  M45 MPH          MUSKEGON           MI   MESONET

            MESONET STATION MUSKEGON GLERL /MKGM4/

1044 PM     NON-TSTM WND GST 3 NE PORTAGE            42.23N 85.55W
12/23/2015  M45 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KZOO/BATTLE CREEK INTL AIRPORT
            /AZO/

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 6:47 AM ESTGale WarningGRR3 hr
Dec 24, 9:52 AM ESTSmall Craft AdvisoryGRR6 hr

Nearby

Storm Warnings in Michigan, 2015Every storm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.